Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Norman, OK

May 23, 2018Alfalfa County, Woods County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 23, 2018, 10:10 PM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 10:10 PM CDT (03:10 UTC)
Expired
May 24, 2018, 2:15 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Alfalfa County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 48 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS54 KOUN 240310
FFWOUN
OKC003-151-240715-
/O.NEW.KOUN.FF.W.0016.180524T0310Z-180524T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1010 PM CDT WED MAY 23 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northeastern Woods County in northwestern Oklahoma...
  Northwestern Alfalfa County in northwestern Oklahoma...

* Until 215 AM CDT
  
* At 1008 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Near and north of Alva, including Capron over toward Burlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3680 9862 3683 9877 3700 9877 3700 9840

$$

11
1 follow-up statement
714 
WGUS74 KOUN 240528
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1228 AM CDT THU MAY 24 2018

OKC003-151-240715-
/O.CON.KOUN.FF.W.0016.000000T0000Z-180524T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woods OK-Alfalfa OK-
1228 AM CDT THU MAY 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
NORTHEASTERN WOODS AND NORTHWESTERN ALFALFA COUNTIES...

At 1226 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Radar estimates show between 4 
and 6 inches of rain have fallen. Flash flooding is likley 
occurring.

Some locations that will experience flooding include...
Alva and Capron. 

Another band of heavy rain moving across the area will likely 
produce another 1 to 2 inches over the next hour in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3680 9862 3683 9877 3700 9877 3700 9840

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:31 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 23, 6:31 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
631 PM CDT Wed May 23 2018

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
Scattered TSRA will likely persist until around 09Z in/near the
northwest corner of Oklahoma. Most other convection is more
likely to die out before 03Z. With little change in the overall
pattern and moisture configuration, we should generally see
similar conditions tonight/tomorrow as we saw last night/today.
There is some signal in the models for fog early Thursday in
southeast Kansas and north-central/northeast Oklahoma. This does
not appear to be fully consistent with the other weather
conditions forecast by the same models, so we will omit any
significant restrictions to visibility at KPNC for now.

CmS
&&

.PREV DISCUSSION... /issued 407 PM CDT Wed May 23 2018/

DISCUSSION...
Isolated showers/storms have developed this afternoon and may
persist across southeast Oklahoma until sunset. Additional
showers/storms may approach western Oklahoma/adjacent parts of
north Texas from the High Plains late this evening or tonight.
Severe weather is not expected.

For Thursday afternoon, an elongated area of mid-level vorticity
will continue to be a focus for diurnal thunderstorms across the
eastern half of Oklahoma. Mid-level temperatures are expected to
be cooler in this area (~6-7C).

By Friday afternoon, a subtle shortwave trough is forecast pass
by the Central Plains. Ascent from this wave is forecast to lift
the capping layer, which will reduce convective inhibition. In
addition, there are some indications that an outflow boundary
and/or a remnant MCV from convection may move into northern
Oklahoma. Consequently, isolated to scattered showers and
thunderstorms are forecast to develop across north central
Oklahoma.

The mid-level weakness across eastern Oklahoma is expected to
move eastward. Therefore, coverage across eastern/southeastern
Oklahoma is expected to be less on Friday afternoon.

Forecast soundings across northern Oklahoma indicate large
downdraft CAPE (>1500 J/kg) and steep low-level lapse rates in the
subcloud layer, so damaging wind gusts from downbursts will be
possible. Large hail will also be possible with large/wide CAPE in
the hail-growth zone.

For Sunday and Monday, isolated thunderstorms may affect
northwestern Oklahoma within an area of stronger mid-level flow.

The extended forecast will be modulated by the location of the
mid-level ridge. Overall, it appears that low rain chances will
persist across northern, western, and southeastern Oklahoma (on
the periphery of the ridge) with most locations remaining hot and
dry.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  89  69  91 /  10  20  20  10
Hobart OK         68  90  69  96 /  20  20  20  10
Wichita Falls TX  68  91  70  95 /  20  10  10  10
Gage OK           66  91  68  97 /  40  20  20  10
Ponca City OK     67  89  70  91 /  20  30  30  20
Durant OK         68  89  70  91 /  30  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/23/23
Hazardous weather outlook, May 23, 11:50 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1150 AM CDT Wed May 23 2018

OKZ004>048-050>052-TXZ083>090-241700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1150 AM CDT Wed May 23 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms will develop across the area
this afternoon. Lightning, heavy rain, and gusty winds can be
expected with any storms that develop, but severe thunderstorms
are unlikely. There is also a low chance remnant thunderstorms
could affect far western Oklahoma and adjacent parts of north
Texas tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Isolated to scattered thunderstorms will again be possible
Thursday, especially during the afternoon. An isolated severe
storm or two is possible, with the greatest concern being brief
localized damaging wind gusts.

Isolated to scattered thunderstorms could occur Friday afternoon
and Saturday afternoon and a few could be severe with damaging
wind gusts being the main threat. Widespread severe weather is not
expected.

A few thunderstorms could move eastward into western Oklahoma
during the evening hours Sunday, Monday, and Tuesday. Severe
thunderstorms are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 23, 8:44 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
844 PM CDT WED MAY 23 2018

OKZ005-006-240215-
Alfalfa OK-Woods OK-
844 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 915 PM CDT...

AT 840 PM CDT, a strong thunderstorm was located 4 miles northwest of
Capron, moving north at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3673 9853 3679 9879 3700 9878 3700 9836
TIME...MOT...LOC 0140Z 200DEG 6KT 3694 9863

MAD
Special weather statement, May 23, 9:08 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
908 PM CDT WED MAY 23 2018

OKZ005-240245-
Woods OK-
908 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Woods County Until 945 PM
CDT...

AT 902 PM CDT, a strong thunderstorm was located 4 miles west of
Avard, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3660 9889 3664 9900 3676 9893 3676 9881
      3669 9874 3663 9881
TIME...MOT...LOC 0202Z 229DEG 4KT 3669 9888

MAD
Special weather statement, May 23, 9:15 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
915 PM CDT WED MAY 23 2018

OKZ005-006-240245-
Alfalfa OK-Woods OK-
915 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 945 PM CDT...

AT 908 PM CDT, a strong thunderstorm was located near Capron, moving
northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3684 9854 3685 9867 3700 9870 3700 9841
TIME...MOT...LOC 0208Z 211DEG 8KT 3694 9859

MAD
Special weather statement, May 23, 9:31 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
931 PM CDT WED MAY 23 2018

OKZ004-240300-
Harper OK-
931 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
1000 PM CDT...

AT 925 PM CDT, a strong thunderstorm was located 10 miles southeast
of Acres, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3700 9956 3671 10000 3700 10000
TIME...MOT...LOC 0225Z 229DEG 18KT 3699 9975

MAD
Special weather statement, May 23, 9:39 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
939 PM CDT WED MAY 23 2018

OKZ005-240315-
Woods OK-
939 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woods County Until
1015 PM CDT...

AT 937 PM CDT, a strong thunderstorm was located 5 miles north of
Avard, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3662 9888 3663 9896 3669 9902 3691 9888
      3688 9875 3679 9866
TIME...MOT...LOC 0237Z 204DEG 9KT 3678 9880

MAD
Special weather statement, May 23, 9:54 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
954 PM CDT WED MAY 23 2018

OKZ004-240330-
Harper OK-
954 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harper County Until
1030 PM CDT...

AT 948 PM CDT, a strong thunderstorm was located 4 miles northwest of
Buffalo, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3700 9947 3690 9945 3672 9948 3679 9978
      3700 9979
TIME...MOT...LOC 0248Z 268DEG 17KT 3689 9966

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:13 PM CDTSpecial Weather StatementOUNWoods32 min
May 23, 7:38 PM CDTSpecial Weather StatementOUNAlfalfa37 min
May 23, 7:59 PM CDTSpecial Weather StatementOUNAtoka31 min
May 23, 8:13 PM CDTSpecial Weather StatementOUNWoods32 min
May 23, 8:25 PM CDTSpecial Weather StatementOUNAtoka20 min
May 23, 8:44 PM CDTSpecial Weather StatementOUNAlfalfa31 min
May 23, 8:58 PM CDTAreal Flood AdvisoryOUNAlfalfa, Woods3 hr
May 23, 9:08 PM CDTSpecial Weather StatementOUNWoods37 min
May 23, 9:15 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 23, 9:31 PM CDTSpecial Weather StatementOUNHarper29 min
May 23, 9:35 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods25 min
May 23, 9:39 PM CDTSpecial Weather StatementOUNWoods36 min
May 23, 9:54 PM CDTSpecial Weather StatementOUNHarper36 min
May 23, 9:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods46 min
May 24, 12:23 AM CDTSpecial Weather StatementOUNWoods37 min
May 24, 12:56 AM CDTAreal Flood AdvisoryOUNWoods3 hr
May 24, 1:19 AM CDTSpecial Weather StatementOUNAlfalfa26 min
May 24, 2:59 AM CDTAreal Flood WarningOUNAlfalfa, Woods3 hr
May 24, 2:47 PM CDTSpecial Weather StatementOUNGrant28 min
May 24, 2:59 PM CDTSpecial Weather StatementOUNGarfield31 min
May 24, 3:05 PM CDTSevere Thunderstorm WarningOUNGarfield25 min
May 24, 3:20 PM CDTSpecial Weather StatementOUNGrant25 min
May 24, 3:23 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble52 min
May 24, 3:43 PM CDTSevere Thunderstorm WarningOUNGrant, Kay47 min
May 24, 3:44 PM CDTSpecial Weather StatementOUNBlaine31 min
May 24, 3:45 PM CDTSpecial Weather StatementOUNGarfield30 min
May 24, 3:57 PM CDTSpecial Weather StatementOUNLogan33 min
May 24, 4:14 PM CDTSpecial Weather StatementOUNNoble31 min
May 24, 4:15 PM CDTSpecial Weather StatementOUNBlaine30 min
May 24, 4:31 PM CDTSpecial Weather StatementOUNNoble29 min
May 24, 4:41 PM CDTSpecial Weather StatementOUNKingfisher34 min
May 24, 4:42 PM CDTSevere Thunderstorm WarningOUNKingfisher48 min
May 24, 4:44 PM CDTSpecial Weather StatementOUNBlaine31 min
May 24, 4:49 PM CDTSpecial Weather StatementOUNLogan26 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian22 min
May 24, 5:06 PM CDTSpecial Weather StatementOUNKingfisher24 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningOUNKingfisher33 min
May 24, 5:27 PM CDTSpecial Weather StatementOUNKingfisher33 min
May 24, 5:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher27 min
May 24, 5:34 PM CDTSpecial Weather StatementOUNMajor26 min
May 24, 5:58 PM CDTSpecial Weather StatementOUNGarfield32 min
May 24, 6:00 PM CDTSpecial Weather StatementOUNLogan30 min
May 24, 6:14 PM CDTSpecial Weather StatementOUNAlfalfa31 min
May 24, 6:40 PM CDTSpecial Weather StatementOUNMajor35 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.